What is Anaphylaxis
Anaphylaxis is a life threatening condition that results due to an allergic reaction when a person is exposed to an allergen he or she is allergic to. This may cause shock, a drastic drop in blood pressure and breathing difficulties. People with allergies may respond to an allergen within a few minutes or exposure. Sometimes, the reaction is delayed so the allergic reaction does not occur with an apparent trigger. Due to its severity, it is essential that immediate medical help is sought for treatment of the condition.
Anaphylaxis occurs when your body’s immune system reacts to a trigger or allergen that may give rise to an allergic reaction. This is a result of the immune system producing large amounts of histamine and other chemicals to counter the exposure. Even a small amount of the allergen may trigger anaphylaxis. The following are the most common allergens that cause anaphylaxis are:
- Insect stings
- Dairy products
- Tree nuts
Anaphylaxis is a systemic condition, which means the whole body is affected. The reaction may vary as some experience mild symptoms while some experience, severe life threatening symptoms.
Symptoms affecting the airways are most common, as 70% of the cases experience the following symptoms:
- Runny nose
- Breathing difficulties
- Rough voice
- Difficulty in swallowing
The second most common symptoms occurring in 40% of the cases are those affecting the GI tract:
- Vomiting and nausea
- Abdominal cramps
Heart and circulation problems occur in about 35% of cases:
- Drop in blood pressure
- Abnormal heart beat (too fast or too slow)
- Skin may turn pale or blue
The skin and mouth are also affected in about 20% of the cases:
- Swelling of the mouth, lips, tongue and hands also called Angioedema
- A pins and needles or a tingly feeling in the skin
Other symptoms include headaches, red or itchy watery eyes, uterine contractions, a metallic taste in your tongue, anxiety and irritability. There are many cases in which casualties feel as if they are about to die, this condition is called ‘feeling of impending doom’. In most severe cases, the person may suffer from low blood pressure, unconsciousness or difficulties in breathing. It is important that you call for emergency medical help immediately and not wait for symptoms to fade away.
Allergic reactions may persist until the allergen is in contact with the casualty’s body. If help does not show up quickly, you may try to remove the allergen yourself.
- Topical allergens such as poison oak may be removed by washing the area of the body in contact with it with soap as soon as possible
- In case of bee stings, it does not matter how you remove the stinger, just make sure you remove it quickly. It is like removing a splinter, so not a lot of equipment is necessary
- Food and drugs are often ingested or injected therefore; there is nothing much you can do about it until medical help shows up
Epinephrine or adrenaline is a drug that is used to stop an anaphylactic reaction. The drug is contained in an automatic syringe which you have to push against the casualty’s body to inject the drug. You must have a
prescription for the drug and you must carry it at all times if you are prone to suffer from allergic reactions. Epinephrine becomes a vital lifesaver that quickly controls an allergy within a few minutes, during a severe anaphylaxis attack.
Here are some steps to help you use the device carefully:
- Remove the gray cap off the back of the apparatus and firmly press the back into the casualty’s thigh
- Keep holding for 10 seconds. It is ideal to use the syringe directly on the skin but if there is a barrier such as clothing, do not try to take it off and continue the procedure right through it
- Once you have used the syringe, you will notice a needle at the back of the device. Carefully dispose the needle in a safe place so that nobody else is infected.
By taking a St Mark James training course (either standard, childcare or emergency first aid) you will learn proper usage of EpiPen’s (and other epinephrine injectors) , receive “hands on” training and learn about the legal implications of aiding with medications.